Illinois, 2021Winter Weather in Illinois, December 28, 2021
December 28, 2021 · NWS DVN · 8 events in 8 counties and zones
A storm system tracked across northern Missouri December 28th and produced 2 to 4 inches of heavy, wet snow across parts of the area, especially along and north of I-80. Temperatures warmed into the mid 30s to low 40s by late afternoon, with the precipitation becoming rain and drizzle and the snow beginning to melt and compact.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracked across northern Missouri December 28th and produced 2 to 4 inches of heavy, wet snow across parts of the area, especially along and north of I-80. Temperatures warmed into the mid 30s to low 40s by late afternoon, with the precipitation becoming rain and drizzle and the snow beginning to melt and compact. This was the first real snowfall event of the 2021-2022 snow season, and numerous car accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 28, 5:29 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 28, 5:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
529 AM CST Tue Dec 28 2021
...SHORT TERM AND AVIATION UPDATE...
.SYNOPSIS...
Issued at 521 AM CST Tue Dec 28 2021
Precipitation continues increasing to our south early this morning
with embedded convection due to a strengthening LLJ and
attendant isentropic ascent ahead of a shortwave and associated
surface low emerging from the Rockies into the High Plains.
Strong warm, moist advection and synoptic scale lift aided by
the right entrance region of an anomalously strong Midwest-Great
Lakes upper jet will bring widespread precipitation in the form of
a wintry mix or snow to the area today.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 521 AM CST Tue Dec 28 2021
Key message... Storm system will bring a wintry mix and snow to
the region today. Expect travel impacts, and with not having had
much winter weather to deal with yet, just a reminder to folks
traveling to please slow down today and give yourself extra
distance with surrounding vehicles.
In general guidance has trended a bit cooler thermally with today's
storm system, and this is likely a result of an uptick in forcing
owing to more dynamic cooling. In addition, liquid precipitation
amounts have trended upward as well due in part to the strong
dynamical forcing, and uptick in moisture advection with model
PWATs surging above 0.5 inch to 0.75 inches in line with recent
MIMIC-TPW imagery from CIMMS. This together has led to an increase
some in the snow potential with this system. Latest forecast
has a range of 1-4 inch snow accums with the higher amounts
focused on the Hwy 30- Hwy 20 corridors. Always a bit nervous when
forecasting snow amounts to see lightning not that far away.
Model soundings do show thermal profiles near and north of the
I-80 corridor capable of being very efficient snow producers with
a nice 100+ mb near isothermal layer topped by steepening lapse
rates. This with the strength of the forcing and moisture offers
concerns we could see some areas of heavy convectively driven snow
in a short period of time and potential for locally higher amounts
than 4 inches along with rather variable snow amounts. Any
moderate to heavy snow rates would lead to rapid accumulation
despite areas where ground temperatures are above freezing, and
will produce periods of rather low visibility.
The precipitation is likely to start out ~6-8a as a wintry mix
far south being closer to the stronger elevated WAA and more
southerly winds. This should then develop into predominantly snow
as it lifts near and north of I-80 /~8-10a central and 10a-noon
north. By late morning and through the afternoon as the elevated
WAA increases anticipate the snow to transition to a wintry mix
and then rain before ending. The mod/hvy rates at times and
dynamical cooling could offset the WAA and keep precip mainly
snow or a wintry mix along the Hwy 20 corridor throughout the
event. Areas that warm up above freezing and see the change to
rain (especially south of Hwy 30) will likely see melt occur once
the precipitation ends. The brunt of the accums and impactful
weather will likely occur over just a few to several hour period
today.
Have expanded the winter weather advisory further into southeast
Iowa (roughly along a FFL-BRL line) for the wintry mix and
potential for slippery travel impacting the morning commute.
Winds through midday could gust over 30+ mph, and possibly higher
with any internal gravity waves and ducting.
Precipitation should shut down from SW to NE this afternoon into
early evening. After that, winds shift from the NW and become
gusty at times drawing in colder air. Lows tonight will be mostly
in the teens and 20s, with some single digits possible over
northeast Iowa. Will have to watch out for refreezing of any
moisture, which could lead to slippery travel in spots.
Wind chills by sunrise Wednesday will likely be in the single
digits and teens across the northwest half of the service area.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 256 AM CST Tue Dec 28 2021
Key messages:
1) Active weather pattern through the long term, with winter weather
finally arriving. Light snow possible Wednesday evening may cause
some slick roads.
2) Significant winter storm becoming more likely on New Year's Day.
3) Turning much colder next week, with wind chills well below zero.
Discussion:
Wednesday-Wednesday night...A shortwave currently just off the coast
of Oregon on water vapor, will dive south into southern CA today and
move in the SW flow aloft towards our CWA by 00z Thu. Latest 00z
models are in good agreement with this timing and all develop a weak
surface low in western OK that tracks toward St Louis. Thermal
profiles and 850mb progs all suggest snow with this wave. Strong low
level convergence coupled with steep mid-level lapse rates and
increasing moisture Wednesday evening will bring snow to the area.
With cold air in place and SLRs between 11-13:1, snow accums around
1 inch is likely. Slick roads in the evening hours is possible
and since we haven't seen much snow this year, motorists should
use extra caution while driving. The 00z NAM is a little higher
with amounts, and if it verifies will be something to watch in
later model runs for potential headline decisions. Have lowered
min temps some Wednesday night to account for newly fallen snow.
Some single digit readings are possible north and west of Cedar
Rapids.
Thursday-Friday...surface high will bring dry conditions and mostly
sunny skies. 850mb temperatures will warm above 0C area wide,
pushing highs into the 30s and lower 40s by Friday.
Friday night-Saturday night...confidence is increasing for a strong
and possibly significant winter storm to impact the region. A deep
positively tilted trough will move from the southern Rockies into
the central Plains allowing a sub 1000mb surface low to track from
western OK, to southern MO, towards southwest IN by 18z Sat. This is
very close to the golden path for our CWA to see heavy snowfall.
Taking a look at GEFS/ECMWF ensemble tracks, there still remains
quite a bit of variability in low tracks with member solutions as
much as 230 mi apart. This has major implications on snowfall
placement and impacts and is the reason why we don't use actual snow
amounts this far out. Regardless, it does appear that we will be on
the cold side of the system, with accumulating snow and strong north
winds. The 00z model runs all have the 850mb low tracking either
just south of CWA or in our far south. Lastly, the 00z ECMWF has
sped up the system some than its previous runs and many GEFS members
show this as well. The 00z deterministic GFS is slower and is an
outlier at the moment. Winter looks to arrive in force to start the
New Year.
Early Next Week...the coldest airmass of the season will filter into
the Midwest behind departing system. 850mb temps will drop below
-10C and combined with newly fallen snow will support highs only in
the teens Sunday. Even with light north winds, wind chills will drop
into the teens and single digits below zero.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 522 AM CST Tue Dec 28 2021
Storm system will impact the terminals with predominantly snow
transitioning to a wintry mix and then rain/drizzle before
ending. Northern sites of CID and especially DBQ may stay
predominantly snow or a wintry mix. Conditions are expected to
deteriorate from south to north this morning, and rather rapidly
as strong lift and moisture advection occurs. Conditions will
likely lower into lower MVFR and IFR, with some LIFR possible
in snow but confidence is too low for mention. Winds could gust
30 kts from easterly direction this morning, then winds look
to switch around from the west/northwest this afternoon into
evening and turn gusty as the storm system passes. Conditions
are anticipated to improve to VFR from west to east this evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for Clinton-Jackson.
Winter Weather Advisory until 11 AM CST this morning for Des
Moines-Henry IA-Jefferson-Keokuk.
Winter Weather Advisory until 6 PM CST this evening for Benton-
Buchanan-Cedar-Delaware-Dubuque-Iowa-Johnson-Jones-Linn-
Louisa-Muscatine-Scott-Washington.
IL...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for Carroll-Jo Daviess-Stephenson-Whiteside.
Winter Weather Advisory until 6 PM CST this evening for Bureau-
Henry IL-Mercer-Putnam-Rock Island.
MO...NONE.
&&
SYNOPSIS...MM
SHORT TERM...MM
LONG TERM...Gross
AVIATION...MMHazardous weather outlook, Dec 28, 4:16 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
416 AM CST Tue Dec 28 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
416 AM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A wintry mix is expected over far southeast Iowa, northeast
Missouri and west central Illinois this morning, and will be
mainly snow along and north of Interstate 80 as it develops mid
to late morning. The precipitation is expected to change over to
rain from south to north from late morning through this afternoon.
Areas along the Highway 20 corridor may remain a wintry mix or
snow throughout the day. Minor ice accumulations are possible
across much of eastern Iowa and northwest Illinois. Snow
accumulations of 1 to 4 inches is expected along and north of
Interstate 80, with the higher amounts favored between the Highway
30 and Highway 20 corridors.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A storm system will bring light snow to the area Wednesday evening,
with snow amounts less than an inch. Slick roads will be possible.
A stronger winter storm will impact the region Friday night through
Saturday. Heavy snow is possible, however it is too early to
determine snowfall amounts. Strong north winds will accompany the
system on New Year's Day.
Wind chills in the single digits to teens below zero will be
possible Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Reports of snow accumulation over an inch, or any ice accumulation
would be greatly appreciated.
Winter Weather, Rock Island
- When
- December 28, 6:00 AM CST to 6:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The official NWS observation at the Moline Quad Cities Airport was 3.2 inches of snow. Trained spotter reports were 3.0 inches 1 mile west southest of Cordova and 3.1 inches 1 mile north northeast of Moline.
Winter Weather, Henry
- When
- December 28, 6:00 AM CST to 6:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Trained spotter snowfall reports ranged from 2.0 inches at 2 miles south southeast of Warner and 2 miles east of Griffin to 3.4 inches in Galva.
Winter Weather, Bureau
- When
- December 28, 6:00 AM CST to 6:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The COOP obsever in Princeton reported 2.1 inches of snow. They also reported light freezing drizzle.
Winter Weather, Putnam
- When
- December 28, 6:00 AM CST to 6:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
The COOP observer near Hennepin reported 2.0 inches of snow.
Winter Weather, Jo Daviess
- When
- December 28, 9:00 AM CST to 6:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
The COOP observer near Stockton reported 2.0 inches of snow and a glaze of ice. 3.0 inches of snow was reported by trained spotters 1 mile west of Galena and 2 miles west northwest of Woodbine.
Winter Weather, Stephenson
- When
- December 28, 9:00 AM CST to 6:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.5 inches from CoCoRAHS observers near Davis and Winslow to 2.0 inches from the COOP observer in Freeport.
Winter Weather, Carroll
- When
- December 28, 9:00 AM CST to 6:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 3.0 inches in Milledgeville to 3.4 inches in Mount Carroll.
Winter Weather, Whiteside
- When
- December 28, 9:00 AM CST to 6:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Trained snowfall reports ranged from 3.0 inches 1 mile west of Morrisson to 3.8 inches 3 miles east northeast of Garden Plain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, December 28 to 29, 20211 death · 3 injured · 10 events
- Winter Weather in Wisconsin, December 28, 20211 death · $25,000 · 1 event
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Drought in Texas, December 28 to 31, 202114 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- High Wind in Texas, December 28, 202170 kt wind · 2 events
- Heavy Snow in Arizona, December 28 to 29, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999268, 999270, 999273, 999274, 999259, 999260, 999265, 999266.